About Us

Return to Toxic Epidermal Necrolysis Overview

More on Toxic Epidermal Necrolysis

Surgical Services

Return to Toxic Epidermal Necrolysis Overview

More on Toxic Epidermal Necrolysis

Health Library

Return to Toxic Epidermal Necrolysis Overview

More on Toxic Epidermal Necrolysis

Patient and Visitor Guides to our Hospital

Return to Toxic Epidermal Necrolysis Overview

More on Toxic Epidermal Necrolysis

Clinical Trials

Return to Toxic Epidermal Necrolysis Overview

More on Toxic Epidermal Necrolysis

Toxic Epidermal Necrolysis

What is toxic epidermal necrolysis?

Toxic epidermal necrolysis is a life-threatening skin disorder characterized by a blistering and peeling of the skin. This disorder can be caused by a drug reaction - frequently antibiotics or anticonvulsives. About one-third of all diagnosed cases of toxic epidermal necrolysis do not have an identifiable cause.

What are the symptoms of toxic epidermal necrolysis?

Toxic epidermal necrolysis causes the skin to peel in sheets, leaving large, raw areas exposed. The loss of skin allows fluids and salts to ooze from the raw, damaged areas and can easily become infected. The following are the other most common symptoms of toxic epidermal necrolysis. However, each individual may experience symptoms differently. Symptoms may include:

  • a painful, red area that spreads quickly
  • the skin may peel without blistering
  • raw areas of skin
  • discomfort
  • fever
  • condition spread to eyes, mouth, and genitals
The symptoms of toxic epidermal necrolysis may resemble other skin conditions. Always consult your physician for a diagnosis.

Treatment for toxic epidermal necrolysis:

Specific treatment for toxic epidermal necrolysis will be determined by your physician based on:

  • your age, overall health, and medical history
  • extent of the condition
  • your tolerance for specific medications, procedures, or therapies
  • expectations for the course of the condition
  • your opinion or preference
The disease progresses fast, usually within three days. Treatment usually includes hospitalization, often in the burn unit. If a medication is causing the skin reaction, it is discontinued.  Treatment may include:
  • isolation (to prevent infection)
  • protective bandages
  • intravenous (IV) fluid and electrolytes
  • antibiotics
  • intravenous immunoglobulin G (IVIG)

  • Bookmark
  • Print



Top of page

by Last Name
    by Condition or Specialty
      Surgical Services
        by Last Name
        by Condition or Specialty
        Surgical Services
        View Full Profile

        Mini-Profile

        Phone: (212) 746-6006
        Fax: (212) 746-8753
        Address: 525 E. 68th Street
        Starr 8
        New York, NY 10065
        Clinical Expertise